MAUDE Adverse Event Report: BIOMÉRIEUX SA VITEK MS INSTRUMENT [U] - 410895U

BIOMÉRIEUX SA VITEK MS INSTRUMENT [U] - 410895U
Model Number 410895U
Medical Device Problem Code Incorrect Measurement (1383)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Type of Reportable Event Malfunction
Event or Problem Description
Intended use: vitek® ms is a mass spectrometry system using matrix-assisted laser desorption/ionization time of flight mass spectrometry (maldi-tof ms) for the identification of microorganisms cultured from human specimens.The vitek® ms system is a qualitative in vitro diagnostic device indicated for use in conjunction with other clinical and laboratory findings to aid in the diagnosis of bacterial, yeast and mould infections.Issue description: a customer in germany notified biomérieux that they obtained a misidentification of an unspecified organism as brucella in association with their vitek ms (ref (b)(4) serial (b)(6)).The customer reported that they obtained an identification of brucella with the vitek ms while an external laboratory confirmed, by dna analysis, that the organism was not brucella.The precise identification of the organism has not been provided.The customer confirmed that the misidentification did not lead to or contribute to death, serious injury, or serious deterioration in the state of health of the patient.An investigation has been initiated.
 
Additional Manufacturer Narrative
An investigation was initiated in response to a customer complaint of a misidentification of an unspecified organism as brucella in association with their vitek ms (ref 410895u, serial (b)(6).Investigation: complaint trend analysis: global customer service (gcs) performed a complaint trend analysis and did not identify the customer's issue as a trend for the vitek ms.Fine tuning: the instrument fine tuning status was good at the time of acquisition.Spot preparation quality: the customer's spot preparation quality was non-optimal.The calibrator "all peaks" values were heterogenous.Knowledge base review: as no reference method was performed to verify the expected identification, the presence of this organism in the vitek ms knowledge base could not be confirmed.Customer sample data analysis: analysis of mzml sample files shows that the spectra which gave the misidentification to brucella suis have low number of peaks (41 and 45 peaks).Moreover, this misidentification was obtained with a low identification score -0.24 and -0.31) which are near the acceptable limit for giving an ¿identification¿ result or a ¿no identification¿ result (-0.4).This could be explained by a non-optimal spot preparation of the sample strain (culture, spot, different operator).For both customer sample spectra, there are presence of peaks near 7.5 kda and near 15 kda (double-charged peak) corresponding to the presence of hemoglobin peaks in these spectra.In addition, there are prominent peaks near 6 kda that prevent the expression of the other proteins, leading to very few number of peaks and consequently giving the misidentification or no identification.Based on these findings (low number of peaks and presence of prominent peaks), a non-optimal sample preparation quality is suspected, probably linked to the media or the origin of the sample.By reprocessing the customer data with next vitek ms kb v3.3, spectra which gave misidentification results as brucella spp led to no identification and bifidobacterium spp (with a low level of score).There is no more misidentification as brucella spp.Related to the misidentification as brucella, (b)(4) was published about potential misidentification as brucella spp with kb v3.2.These incorrect organism identifications have been seen so far in conjunction with degraded spectra (linked to a non-optimal spot preparation or a non-optimal fine-tuning).This issue was resolved with the new vitek ms kb v3.3.According to the user manual 161150-925 ¿ a vitek® ms v3.2 kb - clinical use, as brucella spp is a highly pathogenic organism, handle isolate with extreme caution and send it to a reference laboratory for further investigation.With an internal research database, we obtained brevibacterium paucivorans which is a species out of the current vitek ms knowledge bases.This suspected identification has to be confirmed by a reference method.Root cause: the causes for the customer's misidentification have been determined to be linked to non-optimal spot preparation quality along with a known knowledge base weakness in versions prior to v3.3 related to degraded spectra (due to non-optimal spot preparation or fine tuning) and misidentifications to brucella species.The expected identification of the customer's strain was also not confirmed with a reference method, so the organism may not be included in the knowledge base.Testing of species not found in the database may result in an unidentified result or a misidentification.Conclusion: the misidentification to brucella was determined to be due to non-optimal spot preparation coupled with a known knowledge base weakness of kb 3.2 in which degraded spectra (due to non-optimal spot preparation or fine-tuning issues) can lead to misidentification to brucella species.The expected identification has also not been confirmed with a reference method, so the organism may be a species that is not included in the knowledge base.Local customer service (lcs) has been requested to provide the customer with additional training materials to help improve spot preparation technique and to upgrade the customer to knowledge base v3.3.

Brand Name
VITEK MS INSTRUMENT [U] - 410895U
Common Device Name
VITEK MS INSTRUMENT [U] - 410895U
Manufacturer (Section D)
BIOMÉRIEUX SA
3 route de port michaud
la balme 38390
FR  38390
Manufacturer (Section G)
BIOMÉRIEUX SA
3 route de port michaud
la balme 38390
FR   38390
Manufacturer Contact
matthew locus
595 anglum road
hazelwood, MO 63042
MDR Report Key21027314
Report Number9615754-2024-00017
Device Sequence Number18403476
Product Code QBN
UDI-Device Identifier03573026359119
UDI-Public03573026359119
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
K181412
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,User Facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 01/09/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number410895U
Device Catalogue Number410895U
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/19/2024
Supplement Date Received by Manufacturer01/06/2025
Initial Report FDA Received Date12/27/2024
Supplement Report FDA Received Date01/09/2025
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device A
Patient Sequence Number1
Patient SexUnknown